Alert archive / Nebraska / Tornado Warnings in 2009

Tornado Warning 70, NWS North Platte, NE

September 2, 2009Loup County, Rock County, Nebraska

NWS North Platte, NE issued this tornado warning at Sep 2, 2009, 6:10 PM CDT for Loup County, Rock County, Nebraska. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2009, 6:10 PM CDT (23:10 UTC)
Expired
Sep 2, 2009, 7:00 PM CDT
In force
50 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Loup County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 97 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 6:37 PM CDTHAIL 1.516 Nnw Taylor, NEPING PONG BALL SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2009-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2009-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1602 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KLBF 022310
TORLBF
NEC115-149-030000-
/O.NEW.KLBF.TO.W.0070.090902T2310Z-090903T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
610 PM CDT WED SEP 2 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN LOUP COUNTY IN NORTH CENTRAL NEBRASKA...
  SOUTH CENTRAL ROCK COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 700 PM CDT

* AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 12 MILES
  NORTHWEST OF HORSESHOE BEND LAKE...OR 18 MILES NORTHEAST OF
  BREWSTER...MOVING SOUTHEAST AT 15 MPH.

* THE TORNADO WILL BE NEAR...
  HORSESHOE BEND LAKE BY 700 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 4184 9954 4207 9962 4213 9944 4207 9929
      4195 9921 4194 9922
TIME...MOT...LOC 2310Z 332DEG 12KT 4205 9956

$$

MASEK
2 follow-up statements
000 
WWUS53 KLBF 022321
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
621 PM CDT WED SEP 2 2009

NEC115-149-030000-
/O.CON.KLBF.TO.W.0070.000000T0000Z-090903T0000Z/
LOUP NE-ROCK NE-
621 PM CDT WED SEP 2 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR SOUTH
CENTRAL ROCK AND NORTHERN LOUP COUNTIES...

AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 6 MILES NORTHWEST OF
HIGHWAY 183 MILE MARKER 140...OR 18 MILES EAST OF BREWSTER...MOVING
SOUTHEAST AT 15 MPH.

THE TORNADO WILL BE NEAR...
  HIGHWAY 183 MILE MARKER 140 BY 640 PM CDT...
  HORSESHOE BEND LAKE BY 700 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 4184 9954 4207 9962 4213 9944 4207 9929
      4195 9921 4194 9922
TIME...MOT...LOC 2320Z 331DEG 12KT 4202 9954

$$

MASEK
000 
WWUS53 KLBF 022336
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
636 PM CDT WED SEP 2 2009

NEC149-022346-
/O.CAN.KLBF.TO.W.0070.000000T0000Z-090903T0000Z/
ROCK NE-
636 PM CDT WED SEP 2 2009

...THE TORNADO WARNING FOR SOUTH CENTRAL ROCK COUNTY IS CANCELLED...

LAT...LON 4194 9922 4184 9954 4199 9957 4207 9944
      4207 9929
TIME...MOT...LOC 2336Z 329DEG 14KT 4196 9945

$$

NEC115-030000-
/O.CON.KLBF.TO.W.0070.000000T0000Z-090903T0000Z/
LOUP NE-
636 PM CDT WED SEP 2 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR NORTHERN
LOUP COUNTY...

AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR HIGHWAY 183 MILE
MARKER 140...OR 14 MILES NORTH OF TAYLOR...MOVING SOUTHEAST AT 15
MPH.

THE TORNADO WILL BE NEAR...
  HORSESHOE BEND LAKE BY 645 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 4194 9922 4184 9954 4199 9957 4207 9944
      4207 9929
TIME...MOT...LOC 2336Z 329DEG 14KT 4196 9945

$$

MASEK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this tornado warning went out at Sep 2, 3:40 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Sep 2, 3:40 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
340 PM CDT WED SEP 2 2009

.DISCUSSION...
UPPER LOW DROPPING SSE ACROSS CENTRAL SOUTH DAKOTA LATE THIS
AFTERNOON...WITH A WEAK SURFACE REFLECTION CENTERED JUST SOUTHEAST
OF PIERRE. TROUGH/COLD FRONT EXTENDS SOUTHEAST FROM THIS WEAK
SURFACE LOW ACROSS CENTRAL NEBRASKA...AND THIS WILL SERVE AS THE
FOCUS FOR TSTM DEVELOPMENT. MOISTURE CONVERGENCE INCREASING A BIT
ALONG THE BOUNDARY ATTM...WITH SOME CU JUST STARTING TO DEVELOP.
OVERALL THE BEST CHANCE FOR PRECIP TONIGHT WILL BE AS THE UPPER LOW
DRIFTS INTO NORTHEAST NEBRASKA LATER THIS EVENING. PWAT VALUES
EXPECTED NEAR 1.5 INCHES IN THIS AREA...AND SOME HEAVIER BOUTS OF
RAIN ARE POSSIBLE. NOT EXPECTING EXTREMELY HEAVY AMOUNTS OF
RAIN...BUT TOTALS BETWEEN ONE AND TWO INCHES ARE POSSIBLE ACROSS
HOLT...BOYD...WHEELER AND GARFIELD COUNTIES. FURTHER
SOUTHWEST...MORE ISOLATED ACTIVITY WILL BE POSSIBLE INVOF THE
TROUGH/COLD FRONT. BEST CHANCES FOR THIS WILL BE ALONG AND EAST OF
HWY 83. SHEAR AND INSTABILITY ARE SUCH THAT A SEVERE STORM OR TWO
CONTAINING SUPERCELL CHARACTERISTICS WILL BE POSSIBLE.

UPPER LOW WILL CONTINUE DRIFTING SOUTH ON THURSDAY...WITH NORTHEAST
NEBRASKA STILL SEEING SOME WRAP AROUND SHOWERS DURING AT LEAST THE
FIRST HALF OF THE DAY. TEMPS WILL BE COOL ACROSS THE NORTHEAST...AND
MODEL GUIDANCE SUGGESTED 60S SEEMS REASONABLE GIVEN THE ABUNDANT
CLOUD COVER AND SHOWERS. UPPER LOW SHOULD HAVE DRIFTED FAR ENOUGH
SOUTH OF THE AREA FRIDAY NIGHT THAT PRECIPITATION SHOULD HAVE
ENDED...BUT CLOUDS WILL LINGER ACROSS THE SOUTHEAST PART OF THE
AREA.

NOW FOR LABOR DAY WEEKEND...IT APPEARS WEATHER WILL BE QUITE
PLEASANT. IT WILL BE A BIT BREEZY...AS SOUTH WINDS DEVELOP AHEAD OF
A DEEPENING LEEWARD TROUGH. TEMPS SHOULD RANGE FROM THE UPPER 70S TO
LOWER 80S SATURDAY...AND WARM INTO THE 80S SUNDAY AND MONDAY. NEXT
SYSTEM TO APPROACH THE AREA TUESDAY. GFS IN GOOD AGREEMENT WITH IT/S
ENSEMBLES...SO WILL TREND THE TIMING OF THE SYSTEM IN THAT
DIRECTION. ECMWF NOW ALSO COMING INTO LINE WITH THE GFS AND
ENSEMBLES...AND APPEARS THE BEST CHANCE OF RAIN/TSTMS WILL BE WITH
THE COLD FRONTAL PASSAGE ON TUESDAY NIGHT. HIGHS WILL REMAIN IN THE
80S TUESDAY...AND NEAR 80 ON WEDNESDAY.

&&

.AVIATION...
AS THE LOW SLIDES SOUTHEAST INTO NE NEB THIS EVENING...THUNDERSTORMS
WILL BE POSSIBLE ACROSS NORTH CENTRAL NEB. THIS HAS A POSSIBILITY TO
IMPACT THE KVTN TERMINAL...AND WILL BE MONITORED CLOSELY FOR AN
AMENDMENT TO INCLUDE THUNDER FOR THIS EVENING. FURTHER SOUTH THE
TROUGH WILL DRIFT ACROSS THE KLBF TERMINAL...AND WHILE HAVE KEPT THE
TAF VFR FOR NOW...IF A SHOWER/THUNDERSTORM DEVELOP A BRIEF MVFR
CONDITION IS POSSIBLE. TONIGHT STORM CHANCE DIMINISHES...HOWEVER
RESIDUAL MOISTURE WILL HELP TO DEVELOP MVFR/IFR STRATUS...MAINLY
NEAR LOW PRESSURE. THIS IS EXPECTED TO IMPACT KVTN...HOWEVER REMAIN
NORTH AND EAST OF KLBF AT THIS TIME. TOMORROW CLOUDS WILL BE SLOW TO
LIFT AS LOW SLOWLY DRIFTS ACROSS EASTERN NEB.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE

DISCUSSION/PUBLIC...TAYLOR/SHULTZ
AVIATION...MASEK
Hazardous weather outlook, Sep 2, 3:32 PM CDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
332 PM CDT WED SEP 2 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-032045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
332 PM CDT WED SEP 2 2009 /232 PM MDT WED SEP 2 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
ALONG AND SOUTHEAST OF A LINE FROM SPRINGVIEW...SOUTHWEST THROUGH
STAPLETON...NORTH PLATTE...AND IMPERIAL. A FEW STORMS MAY BECOME
SEVERE. THE MAIN THREAT WILL BE LARGE HAIL THE SIZE OF QUARTERS
AND DAMAGING WINDS UP TO 60 MPH.

MOST OF THE STORMS WILL DIMINISH WITH SUNSET...BUT IN THE SPENCER
AND ONEILL AREAS THE THUNDERSTORMS WILL LIKELY CONTINUE INTO THE
NIGHT. IN THIS PORTION OF NORTH CENTRAL NEBRASKA...LOCALLY HEAVY
RAIN OF 1 TO 2 INCHES COULD OCCUR BY THURSDAY MORNING AS AN AREA
OF LOW PRESSURE SLOWLY MOVES THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A CHANCE OF THUNDERSTORMS WILL CONTINUE INTO THURSDAY IN THE ONEILL
AREA. THE CHANCE OF THUNDERSTORMS WILL RETURN TO THE ENTIRE AREA
MONDAY NIGHT THROUGH WEDNESDAY OF NEXT WEEK AS AN AREA OF LOW
PRESSURE APPROACHES THE HIGH PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING OVER
PARTS OF THE AREA.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

SCHULTZ

In the hours before

Local storm report, Sep 2, 5:15 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
515 PM CDT WED SEP 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             10 NNE STUART           42.73N 99.06W
09/02/2009  E0.50 INCH       HOLT               NE   PUBLIC

&&

BTAYLOR
Local storm report, Sep 2, 5:20 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
520 PM CDT WED SEP 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             9 NNE STUART            42.72N 99.07W
09/02/2009  E1.00 INCH       HOLT               NE   PUBLIC

            MOSTLY PEA SIZED HAIL...BUT A FEW AS LARGE AS A QUARTER.

&&

BTAYLOR

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 4:56 PM CDTSevere Thunderstorm WarningLBFHolt49 min
Sep 2, 5:46 PM CDTTornado WarningLBFHolt44 min
Sep 2, 6:48 PM CDTTornado WarningLBFGarfield, Loup27 min

Nearby

Tornado Warnings in Nebraska, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.